Friday, November 20, 2015

Birth Control Pills Make Women Gain Weight - A Fallacy!
 by: Dion Doyle


 

Many women who are taking birth control pills are very happy to avoid unintended pregnancy but are blaming oral contraceptives for weight gain and fluid retention at the same time. Well, it is the undeniable fact that pills do cause weight problems in some women but not necessarily be the prime cause for all women.

The recent studies taken on low-dose (low estrogen) pills have indicated the nominal change. Additional few pounds while taking pills could be possible in few but not necessarily at an alarming rate. Analysts have pointed out that 5-10% women adding few pounds while they are taking pills, but there are similar number's of women who are gaining weight but not on pills at all. Weight gain could be due to fluid retention in the body (occurs other than the pills) and fat deposition.

How much weight gain could be possible on birth control pills?

It is usually argued that oral contraceptives, especially higher dose of estrogen pills (more than 30 mcgm), cause more weight than birth control injection like Depo-Provera. Studies have revealed that women using high dose pills tend to gain 5.3 lb in a year compared to women who are taking Depo-Provera as contraception and gaining 6.6 lb (2.2 kg) in a year's time. However, analysts have further found that only 7% women who were taking pills got more than 10% of they body weight. But women who were taking shots for Depo Provera, 25% of them gained more than 10% of their body weight. If you compare 5.3 lb weight due to pills with 6.6 lb weight gained due to birth control injection, you will notice that not only women who are on birth control pills lose less weight in a year than birth control injection method but also at lesser risk of weight gain.

Moreover, most of the recent studies on lower estrogen hormone-based pills (30 mcgm or less) have shown weight loss or no change, if continued to take for a year.

But birth control pills may cause fluid retention, isn't it true?

It can not be denied that pills containing high doses of estrogen may cause fluid retention in the body, especially if the pill has 50 mcg of estrogen or more. How does it happen? Well, high doses of estrogen stimulate kidney-substances like renin-angiotensin, which is responsible for water retention that again causes sodium (salt) retention that ultimately causes the weight gain. Studies on different levels of estrogen based pills revealed that pills having less than 20 mcg estrogen reduce weight, 30 mcg pills make no difference in the weight or nominal loss of weight whereas 50 mcg pills cause fluid retention and weight gain.

If you are on birth control pill and experiencing more than 5% of your body weight gain in a year, it may be due to your body's reaction to insulin resistance or abnormal glucose metabolism. You need to consult your healthcare professional to adopt low carbohydrate diet because high amount of sugar in any meal will offset your weight control efforts.

Besides, low estrogen, what other types of birth control pills can affect on weight? The combined pills containing desogestrel type of progestin and low dose of estrogen would cause very little weight gain compared to the pills containing norethindrone (like Ortho Novum 7/7/7). This is possibly due to specific progestin mainly due to lesser insulin resistance. Low estrogen can be found in the birth control pills like Alesse, Loestrin Fe, Mircette etc. If you are experiencing weight gain or fluid retention symptoms from your present oral contraceptives, you can consult your healthcare professional or doctor to know which birth control pills are suitable for you.

The above article is for general information on weight gain and fluid retention problems associated with birth control pills and should not be taken as medical advice. If it is so, please consult your doctor or physician for treatment purpose.
Post a Comment